Plethystic Formulas and Positivity for q,t-Kostka Coefficients

  • A. M. Garsia
  • J. Remmel
Part of the Progress in Mathematics book series (PM, volume 161)


Our results concern the Macdonald q, t-Kostka coefficients K λµ(q, t). More precisely we work here with the expressions \(\tilde K_{\lambda \mu } (q,t) = t^{n(\mu )} K_{\lambda \mu } (q,1/t)\) where n(µ) denotes the sum of the legs of the cells of µ. The K λµ (q, t) have been conjectured by Macdonald to be polynomials in q, t with positive integer coefficients. We prove here the Macdonald conjecture for arbitrary µ when λ is an augmented hook. Our proof is based on explicit formulas yielding \(\tilde K_{\lambda \mu } (q,t)\) as a symmetric polynomial plethystically evaluated at \(\tilde K_{(n - 1,1),\mu } (q,t)\).More precisely, it can be shown that for each γ ⊢ k there is a unique symmetric polynomial kγ (x; q, t), of degree ≤ k in x, such that for any λ of the form λ = (nk, γ), we have \(\tilde K_{(n - 1,1),\mu } (q,t) = k_\lambda \left[ {\tilde K_{(n - 1,1),\mu } (q,t);q,t} \right]\). The proof of existence of the polynomials kγ (x; q, t) is algorithmic. There are now two separate algorithms yielding kγ (x; q, t). We present here the chronologically first one. The second one is presented in a paper by Garsia-Tesler [12] where it yields that kγ (x;q, t) is a polynomial with integer coefficients in x, q, t, 1/q, 1/t. Although the first algorithm is not as good with denominators, we present it here since, combined with some recent work of Lapointe-Vinet, it yields what may be the simplest proof that the K λµ (q, t) are polynomials with integer coefficients.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Y. M. Chen, A. M. Garsia, and J. Remmel, Algorithms for Plethysm, Contemporary Math. #34. Combinatorics and Algebra, Curtis Greene ed. (1984), 109–153.Google Scholar
  2. [2]
    I. Cherednik, Double affine Hecke algebras and Macdonald conjectures, Annals of Math. 141 (1995), 191–216.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    S. Fishel, Statistics for general q, t-Kostka polynomials, Proc. Amer. Math. Soc 123 #10 (1995), 120–138.MathSciNetGoogle Scholar
  4. [4]
    A. Garsia, Orthogonality of Milne’s polynomials and raising operators, Discrete Mathematics 99 (1992), 247–264.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    M. Garsia and M. Haiman, A graded representation module for Macdonald’s polynomials, Proc. Natl. Acad. Sci. USA V 90 (1993), 3607–3610.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    M. Garsia and M. Haiman, Factorizations of Pieri rules for Macdonald polynomials, Discrete Mathematics 139 (1995), 219–256.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    M. Garsia and M. Haiman, Orbit Harmonics and Graded Representations (Research Monograph to appear as part of the Collection Published by the Lab. de Comb, et Informatique Mathématique, edited by S. Brlek, U. du Québec à Montréal).Google Scholar
  8. [8]
    A. Garsia and M. Haiman, A Remarkable q, t-Catalan Sequence and q-Lagrange inversion; to appear in the Journal of Algebraic Combinatorics.Google Scholar
  9. [9]
    A. Garsia and M. Haiman, Some bigraded S n -modules and the Macdonald q, t-Kostka coefficients, Electronic Journal of Algebraic Combinatorics, Foata Festschrift, Paper R24, (web site Scholar
  10. [10]
    A. Garsia and M. Haiman, A random q, t-hook walk and a Sum of Pieri Coefficients; (submitted to the J. of Comb. Theory Series A).Google Scholar
  11. [11]
    M. Garsia and C. Procesi, On certain graded S n -modules and the q-Kostka polynomials, Advances in Mathematics 94 (1992), 82–138.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    A. M. Garsia and G. Tessler, Plethystic Formulas for the Macdonald q, t-Kostka coefficients, Advances in Mathematics; to appear.Google Scholar
  13. [13]
    A. Kirillov and M. Noumi, Raising operators for Macdonald Polynomials, (preprint).Google Scholar
  14. [14]
    F. Knop, Integrality of Two Variable Kostka Functions, (preprint).Google Scholar
  15. [15]
    F. Knop, Symmetric and non-symmetric Quantum Capelli Polynomials, (preprint).Google Scholar
  16. [16]
    L. Lapointe and L. Vinet, Creation Operators for Macdonald and Jack Polynomials, (preprint)Google Scholar
  17. [17]
    I. G. Macdonald, A new class of symmetric functions, Actes du 20e Séminaire Lotharingien, Publ. I.R.M.A. Strasbourg, (1988) 131–171.Google Scholar
  18. [18]
    I. G. Macdonald, Symmetric functions and Hall polynomials, Second Edition, Clarendon Press, Oxford (1995).MATHGoogle Scholar
  19. [19]
    I. G. Macdonald, Affine Hecke Algebras and orthogonal Polynomials, Séminaire Bourbaki, (1995) # 797.Google Scholar
  20. [20]
    E. Reiner, A Proof of the n! Conjecture for Generalized Hooks, to appear in the Journal of Combinatorial Theory, Series A.Google Scholar
  21. [21]
    S. Sahi, Interpolation and integrality for Macdonald’s Polynomials, (preprint).Google Scholar

Copyright information

© Birkhäuser 1998

Authors and Affiliations

  • A. M. Garsia
    • 1
  • J. Remmel
    • 1
  1. 1.Department of MathematicsUniversity of CaliforniaSan Diego La JollaUSA

Personalised recommendations